Article Text

PDF
Drug-associated arrhythmia in the military patient
  1. Barry Evans1,2,
  2. A Cox1,3,
  3. E Nicol1,4,
  4. M Patil Mead5 and
  5. E Behr3
  1. 1Royal Centre for Defence Medicine, Birmingham, UK
  2. 2Mid Essex Hospitals NHS Trust, Chelmsford, UK
  3. 3St George's, University of London, London, UK
  4. 4Royal Brompton Hospital NHS Foundation Trust, London, UK
  5. 5Regional Occupational Health Team, Aldershot, UK
  1. Correspondence to Lt Col Barry Evans, 7 Myneer Park, Coggeshall, Essex CO6 1YU, UK; bevans{at}doctors.org.uk

Abstract

Members of the Armed Forces may be exposed to drugs, or combinations of drugs, with the potential to prolong the QRS or QT intervals. The effect of this is to increase the likelihood of developing dangerous ventricular tachyarrhythmias, including ventricular tachycardia, torsades de pointes or ventricular fibrillation. Common examples of the pharmacological agents associated include antibiotics, antiemetics and antimalarials. Genetic predisposition, electrolyte disturbance, anaesthesia and trauma may exacerbate the proarrhythmic effect of these medications. Screening of recruits does not detect all those with a genetic predisposition to drug-associated arrhythmias, so vigilance in preventing this iatrogenic disorder and recognising and appropriately managing it when present is important. This article explains the physiological basis of arrhythmogenesis, outlines the clinical features and provides guidance on investigation and management, with particular reference to military patients.

  • CARDIOLOGY
  • CLINICAL PHARMACOLOGY
  • TOXICOLOGY
  • Accepted June 24, 2015.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.